- Celexa is a brand-name antidepressant—an SSRI—that helps to treat anxiety and depression symptoms.
- One of the side effects of Celexa can sometimes be weight gain, though this is usually minor.
- Besides Celexa, brand-name SSRIs that can cause weight gain include Paxil, Pexeza, and Zoloft, among others.
- Other common side effects of Celexa can involve nausea, changes to sleep, and headaches.
- Consult with your psychiatric provider if you feel that you’re not responding well to the effects of your SSRI or another type of depressant.
For people who are curious about antidepressant medications, particularly selective serotonin reuptake inhibitors (SSRIs), the possibility of weight gain is sometimes a concern. Celexa, the brand name of the generic drug Citalopram, is a common type of SSRI that may be associated with a small gain in weight.
If you’ve been prescribed Celexa, or are just curious about this medication, you might be wondering: “Does Celexa cause weight gain?” Here’s what you need to know about gaining weight while prescribed Celexa.
Does Celexa Cause Weight Gain?
Celexa itself is not known to directly cause weight gain. However, some people may experience weight gain as a result of their appetite improving from the positive effects of taking Celexa or another SSRI.
For those who are taking Celexa to treat depression or anxiety, low appetite can be a common symptom. If you experience weight gain while being prescribed Celexa, it could be the result of many different factors—not all of which are a direct result of Celexa.
How Much Weight Do You Gain on Celexa?
There is no specific amount of weight gain associated with Celexa. However, weight gain may occur with improved mental health symptoms from taking Celexa.
As indicated previously, any weight gain while taking Celexa could be caused by other factors besides the drug you’re taking. Unless you’ve gained more than a few pounds, there’s typically no cause for concern.
Want to talk to a psychiatric nurse practitioner?
Start working with one of our top-rated providers. We have availability now and accept most major insurances.
Can You Lose Weight While Taking Celexa?
Weight loss may occur while you’re taking Celexa, as a result of possible side effects like nausea or upset stomach—but weight loss is not directly associated with Celexa itself. To elaborate, studies have indicated that both effects are possible.
Though it’s possible to gain or lose weight on Celexa, any body weight changes should be minimal.
Which Antidepressants Cause the Most Weight Gain?
Serotonin selective reuptake inhibitors (SSRIs), a group to which Celexa belongs, can cause weight gain. These can include:
- Paroxetine (Paxil, Pexeva)
- Sertraline (Zoloft)
- Escitalopram (Lexapro)
- Fluoxetine (Prozac)
Weight gain may occur with the use of antidepressants, but this is sometimes due to an improvement of appetite, as one’s mental health begins to return.
What Is the Most Common Side Effect of Celexa?
Nausea can be a common side effect associated with taking Celexa, but after a few days, these symptoms should resolve. Other side effects of Celexa could include:
- Changes to sleep
Your doctor can work with you to adjust your dosage, or might even prescribe a different medication to help minimize any symptoms you might be experiencing. If you’ve been wondering, “Does Celexa cause weight gain?” and are currently taking this SSRI, don’t stop taking Celexa until you’ve talked with your psychiatric provider.
They’ll work with you to taper down the dosage so that you can try a different prescription, or make further adjustments.